Hi guys im a 23 year old male from sydney Australia. I was diagnosed with adhd on friday the 25th of November Combined type. Now i have been put on Dexamphetamine 30 mg a day 10mgx3 times a day. Now I started taking on friday straight after i got the script as i quit smoking weed once i had the diagnosis and prescription. In the last three days i have gone through hell. Well i took my frist 10mg friday at about 12pm. Maybe 30 mins later it kicked in, i felt more active and wanted to just clean and be busy. Now i took my next 10mg at about 3pm as it started to wear off and i was feeling really sad and depressed when it started wearing off. Later on that night i couldn't sleep at all i was wide awake, saturday came round and i still hadn't slept and very similiar situation i took 10mgin morning but i still had this sick feeling in my gut as i had not eaten at all on friday due to the loss of appetite and i mean loss of appetite the thought of food entering my mouth was making me sick i had little ulcers all over my tongue and my stomach felt like someone was twisting it in knots. I am drinking huge amounts of water i had drunk 3 litres of water in a matter of like 2 hours, Yet when i went to urinate it hurt so much and my urine was very dark mind you i had drunk so much water. So saturday goes passed and once again im left wide awake till sunday. Its now Sunday evening and i havent slept since Wednesday night as i was so nervous about the trip to the Psych for the diagnosis that i didnt sleep thursday night either. In total in the last 96 hours i have hoenstly maybe slept for 6 hours and really wasnt much of a sleep. I was twitching and stuff in bed i would fall asleep and then all of a sudden i would wake up in a weird way like i wasnt in control of it well i wasnt it was my body twitching my body was exhausted but mind was technically still wide alert. I get stomach Craps Badly and i havent had a meal in 3 days i have like had half a cheeseburger friday night, Quarter of a bigmac saturday and as for today my old man had made steak diane the only thing i could even consider eating was Mashed potatoe and even then i had to gulp it down with water as i was feeling sick at the thought of food. Now I had previous problems with speed but in its crystal form not cut with anything and the only reason i was able to quit it so easily was i was getting these same effects i am getting from the dex. Is this normal for someone who has taken dex for the first time or would it technically the same as Speed? Will i get used to the meds to a point that these side effects may lesson or cease?
Thank You for taking the time to read this and any help would be greatly appreciated. Regards Rabs
11-28-05, 01:07 PM
The "speed" you describe, methamphetamine, is pretty much identical to amphetamine (dexedrine) with the addition of a methyl group that makes it about 50% more potent by weight and have a longer half-life.
It sounds to me like your dose is too high, you are getting overstimulated and perhaps you should avoid the 3rd dose in the day until you develop more of a tolerance. Your appetite will return after about a month. Make sure to eat in the meantime.
Maybe you could ask your doctor about 5mg 2x/day until your tolerance increases. You might also be a poor metabolizer of CYP2D6, which means the drug stays in your system longer than normal. There is a genetic test to diagnose this.
11-28-05, 05:52 PM
My guess would be that the effects you are experiencing are caused by anxiety as well as the dexedrine (you have a slightly different name for the drug in Austrailia, but it's the same). I'd skip the 3 pm dose and see it it's still affecting your sleep.
You are suffering from a lot of side effects, and 30mg/day doesn't usually cause this much suffering. It could also be that you are sensitive to it - but you would have also had the same reaction to speed, and if you have taken crystal meth, I'm betting you took more than 30mg ("recreational doses" are typically larger than theraputic doses).
You might ask your doctor about trying Ritalin (methylphenidate) if dex doesn't agree with you - it's less likely to produce anxiety and it is shorter acting, so it might not keep you awake (?).
Your body will also adjust - side effects do generally lessen with time.
I hope you figure it out - I'm sure you will.
If you do find that you are going without sleep for more than a day you should consider skipping the meds for a couple of days to allow yourself to catch up.
Dex typically last for 4 to 6 hours and is, functionally, gone from your body within 24 hours - so if you find that you still can't sleep and you haven't taken your meds that day, then there is likely something else going on. I know from practical experience that dexedrine only plays a small role in my own insomnia, usually by choice (when I take a late dose I know it will affect my sleep patterns).
11-29-05, 05:07 AM
I heard a prominant ADHD researcher (Dr. Margaret Weiss) say that she had been using Melatonin in her patients who had sleep problems. Melatonin is something your body produces before you fall asleep.
It has been most often used for jeg lagged passengers to help reset their internal clocks.
Dr. Weiss said that most of the people who tried Melatonin said that it was helpful. Her directions were thus: When you are about ready to go to bed (perhaps a half hour before) and when you're starting to relax, take the Melatonin with some milk.
Melatonin (http://www.umm.edu/altmed/ConsSupplements/Melatonincs.html) as a solution for ADHD patients is also mentioned in this article at University of Maryland's page on complimentary medications. (you'll have to scroll down a ways to find the ADHD reference) You won't need a prescription for it either.
And do take less if you have problems at the prescribed dose. Doctors don't get upset with this dose change.
I hope this all works out for you, Dex has been reallly helpful and its way easier and cheaper to get your ADHD treatment legally ...
Here are the side effects of this drug that may explain what you're going through:
rapid heartbeat; fluttering or pounding heartbeat; dryness of mouth; elevation of blood pressure; restlessness; dizziness; sleeplessness (insomnia); excessive sense of well being (euphoria); lack of coordination; anxiety and depression; tremor; headache; increase of muscular spasms (tics); diarrhea; constipation; distored body image; aversion to food and extreme weight loss (anorexia); hives; nausea; irritability; stomach cramps; loss of appetite; nervousness.
Sounds to me like you've experienced most of these symptoms. See if your doctor can prescribe you another med (if you're insisting on taking meds .. there are other options). Best of luck anyhow.
I was officially diagnosed and prescribed exactly the same med and dosage as you. So far, Although are experiencing dry mouth and lack of appetite, I've made a point of having plenty of fruit and snack on that whether I want it or not. In this early stage, I understand the feeling of the heavy [and particularly stuff with oil/fat] food turns my stomach.
When I'm not working shift I've decided to skip the last lost for the day, at least till I've settled in this this stuff.
Were you also prescribed lexapro and Lamogine? Just wondering if this is a common combination down here in Oz?